Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 75, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 14, 2005, 4:12 PM EDT for Loudon County, Roane County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2005, 4:12 PM EDT (20:12 UTC)
- Expired
- May 14, 2005, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 105 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:10 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 142012
SVRMRX
TNC105-145-142045-
/O.NEW.KMRX.SV.W.0075.050514T2012Z-050514T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT SAT MAY 14 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LOUDON COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITY OF LENOIR CITY
ROANE COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITIES OF...ROCKWOOD...KINGSTON
* UNTIL 445 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
KINGSTON...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OLIVER SPRINGS BY 435 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3588 8428 3581 8420 3574 8431 3578 8440
3567 8455 3566 8460 3572 8462 3576 8474
3579 8473 3583 8478 3595 8461 3598 8446
3606 8434
$$1 follow-up statement
000
WWUS54 KMRX 142030
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SAT MAY 14 2005
TNC145-142038-
/O.CAN.KMRX.SV.W.0075.000000T0000Z-050514T2045Z/
ROANE TN-
428 PM EDT SAT MAY 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
SATURDAY EVENING FOR EAST TENNESSEE.
LAT...LON 3588 8428 3582 8417 3564 8416 3566 8453
3568 8453 3575 8445 3585 8433 3588 8429
$$
TNC105-142045-
/O.CON.KMRX.SV.W.0075.000000T0000Z-050514T2045Z/
LOUDON TN-
428 PM EDT SAT MAY 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
LOUDON COUNTY...
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR LOUDON...MOVING NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FORT LOUDOUN DAM...TELLICO DAM...LENOIR CITY AND EATON CROSSROADS
BY 435 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3588 8428 3582 8417 3564 8416 3566 8453
3568 8453 3575 8445 3585 8433 3588 8429
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:20 PM EDT, 52 minutes earlier.
Area forecast discussion, May 14, 3:20 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT SAT MAY 14 2005 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...THUNDERSTORM ACTIVITY HAS INCREASED SIGNIFICANTLY IN ADVANCE OF THE APPROACHING SQUALL LINE ...AND EVEN MORE CONVECTION FIRING AHEAD OF THE COLD FRONT. ALTHOUGH NO WARNINGS ISSUED YET...CLEARLY WE HAVE THE NEED FOR HIGH POPS FOR TONIGHT...ESPECIALLY THROUGH 15/06Z. WILL CONTINUE A BREAK DOWN OF THE ZONE GROUPINGS TO FIT SEVERE THUNDERSTORM WATCH 276 UNTIL 7PM EDT. KEPT SOME LINGERING LOW POPS AFTER 06Z SUNDAY JUST INTO SUNDAY MORNING...BUT DROPPED THE THUNDER THREAT LATE TONIGHT. MINIMAL TIME TO LOOK OVER MODEL DATA THIS AFTERNOON DUE TO UPDATES AND THE SEVERE THUNDERSTORM WATCH. BASICALLY ADJUSTED LATER GRIDS TO STAY IN TOLERANCE WITH NEIGHBORS GRIDS AND THE LATEST MOS OUTPUT. GENERALLY DRY CONDITIONS AFTER SUNDAY MORNING WITH COOLER AIR TO SHUNT TEMPS BACK TO ACTUALLY BELOW CLIMO FOR A BRIEF PERIOD. .LONG TERM...(TUESDAY THROUGH SATURDAY)...WILL KEEP EARLY PART OF FCST DRY AS MOSTLY DRY NW UPPER FLO EXISTS TUE WITH MUCH OF THE FA DRY THRU WED. EXCEPTION BEING SW VA/SMALL PART OF NE TN AS MODELS CONTINUE TO SHOW WARM FRONTAL PUSH WITH SOME ENERGY DROPPING SE DOWN THE BACK SIDE OF DEPARTING UPR TROF. NEXT MAJOR WAVE WITH FRONTAL SYSTEM PRESSES THRU THE GREAT LAKES/OHIO VALLEY AND INTO THE REGION THU INTO FRI AND WILL KEEP THE MEDIUM CHC POPS GOING FOR THIS POSSIBILITY. WILL DRY OUT MOST OF THE REGION ON FRI BUT MODELS SHOW SOME TRAILING S/WV ENERGY DROPPING SE ACROSS SW VA/NE TN ON THE BACK SIDE OF UPR TROF TO KEEP CHC FOR -SHRA/-TSRA ALIVE IN THIS REGION. HAD TO USE A SLGT CHC POP FOR SAT AS ANOTHER COLD UPR LOW FINDS A HOME OVR THE ERN GREAT LAKES/NERN U.S. WITH VORTS ROTATING AROUND THIS FEATURE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 76 49 74 / 80 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 72 48 72 / 80 20 10 10 OAK RIDGE, TN 57 73 46 71 / 80 20 10 10 TRI CITIES AIRPORT, TN 58 69 44 68 / 80 30 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TG
Hazardous weather outlook, May 14, 5:00 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT SAT MAY 14 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 500 AM EDT (400 AM CDT) SAT MAY 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY... TRIGGERING NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED WEAK TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... ON THURSDAY...ANOTHER COLD FRONT WILL MOVE INTO THE REGION BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Union | 31 min |
| May 14, 4:16 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 44 min |
| May 14, 4:28 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 47 min |
| May 14, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Polk | 56 min |
| May 14, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 53 min |
| May 14, 4:56 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 34 min |
| May 14, 5:33 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 57 min |
| May 14, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 56 min |
| May 14, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 35 min |
| May 14, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 50 min |
| May 14, 6:40 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 48 min |
| May 14, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 47 min |
| May 14, 7:09 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.